Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2017, 5:29 PM HST for Hawaii County, Hawaii. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 5:29 PM HST (03:29 UTC)
- Expired
- Mar 9, 2017, 6:00 PM HST
- In force
- 31 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 82 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 12:02 PM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
812
WUHW50 PHFO 100329
SVRHFO
HIC001-100400-
/O.NEW.PHFO.SV.W.0003.170310T0329Z-170310T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
529 PM HST THU MAR 9 2017
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Hawaii in Hawaii County
* Until 600 PM HST
* At 529 PM HST, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located over Keaau. This storm was nearly
stationary.
* Locations impacted include...
Hilo, Hawaiian Paradise Park, Mountain View, Keaau, Pahoa,
Glenwood, Orchidlands Estates, Hawaiian Acres, Leilani Estates,
Ainaloa, Kurtistown and Fern Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 1945 15486 1945 15517 1974 15517 1973 15500
1969 15498 1965 15499 1954 15486
TIME...MOT...LOC 0329Z 282DEG 2KT 1960 15501
$$
R Ballard2 follow-up statements
364
WWHW50 PHFO 100347
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
547 PM HST THU MAR 9 2017
HIC001-100400-
/O.CON.PHFO.SV.W.0003.000000T0000Z-170310T0400Z/
Hawaii in Hawaii HI-
547 PM HST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM HST
FOR HAWAII IN HAWAII COUNTY...
At 547 PM HST, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail and damaging winds in excess of 60
mph. This storm was located over Hawaiian Paradise Park, moving east
at 5 mph.
Locations impacted include...
Hawaiian Paradise Park, Orchidlands Estates, Keaau, Hawaiian Beaches
and Ainaloa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 1952 15493 1952 15498 1961 15506 1965 15499
1954 15486
TIME...MOT...LOC 0347Z 256DEG 6KT 1959 15497
$$
R Ballard234
WWHW50 PHFO 100358
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
558 PM HST THU MAR 9 2017
HIC001-100405-
/O.EXP.PHFO.SV.W.0003.000000T0000Z-170310T0400Z/
Hawaii in Hawaii HI-
558 PM HST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 600 PM HST...
At 555 PM HST...radar indicated a thunderstorm over Hawaiian
Paradise Park. This storm has been weakening, and is no longer
severe. Therefore the warning will be allowed to expire. Other
thunderstorms extended upslope to Glenwood and were nearly
stationary. Heavy rain is still expected with these slow moving
storms, and a Flash Flood Warning remains in effect for this area
until 830 PM HST.
LAT...LON 1952 15493 1952 15498 1961 15506 1965 15499
1954 15486
TIME...MOT...LOC 0355Z 282DEG 2KT 1959 15497
$$
R BallardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:16 PM HST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 9, 4:16 PM HST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 416 PM HST Thu Mar 9 2017 .SYNOPSIS... Unsettled weather can be expected across portions of the state through Friday as an upper level disturbance passes over the island chain. Lingering moisture over the area will bring the threat for locally heavy rain and a slight chance for thunderstorms through tonight. A ridge of high pressure will build in over the area this weekend with some showers still a possibility especially over interior areas. Winds will remain light over the weekend favoring a southerly direction. Trade winds along with a drier weather pattern will gradually return next week as a ridge of high pressure builds in just north of the state. && .DISCUSSION... An upper level trough can be seen on water vapor imagery near Kauai. Instability associated with the trough along with abundant moisture over the area will bring the risk for locally heavy showers and a slight chance of thunderstorms tonight and possibly on into Friday. At the surface, a weak trough lies in the island vicinity resulting in rather light winds. The upper trough will gradually move east tonight and Friday with the surface trough gradually weakening in place. However the close proximity of the upper trough along with lingering moisture will keep our weather a bit unsettled through Friday. Over the weekend, a front will be approaching the area from the northwest. The western end of a surface ridge will lie across the area. Low level wind flow will become southerly across the area. Some volcanic emissions from Kilauea may spread up over the smaller islands at that time. Moisture lingering over the area will allow for some shower development to occur especially with the help of daytime heating over interior areas. However confidence on location and timing is rather low with no significant forcing mechanism in place. Into the long range, another front is forecast to stall and weaken northwest of the area Tuesday and Wednesday with little in the way of its associated rainfall expected across the area. In the meantime, a surface ridge will begin to reestablish itself just north of the area while a mid level ridge builds in over the area as well. The expected result will be a gradual return of the trades, though they may be light enough for local land and sea breeze circulations as well. The mid level ridge will keep the airmass rather stable so generally dry weather will be the likely outcome. && .AVIATION... Thunderstorms have flared up around the state this afternoon, from Oahu through Big Island. Max CB tops are between FL350-400. Terminals have remained fairly quiet considering, with PHTO being the most likely to see activity over the next few hours as the storms slip down from upslope. Most thunderstorm activity over the land should ease this evening. However, the chance for thunderstorms will remain tonight as the upper level trough fueling these storms continues to move east. AIRMET TANGO for upper level turb is posted over the state for the upper trough and jet stream. AIRMET SIERRA is posted over Oahu, Maui, and the Big Island. This will be tailored as needed through the night. Expect showers to bring MVFR to isol IFR conditions. && .MARINE... Observations at the nearshore buoys continue to run a few feet higher than predicted this afternoon due to a large northwest swell impacting the islands. Sea heights will likely remain high through this evening, before slowly trending down below advisory criteria (10 ft) late tonight through the weekend. As a result, the small craft advisory has been extended through early Friday morning. At the beaches, surf has lowered to advisory-levels, so the High Surf Warning has been lowered to a High Surf Advisory in effect through early Friday morning. Surf and swell will continue their downward trend into the weekend. Another gale-force low is forecast to develop several hundred miles northwest of Midway near the Date Line Friday into the weekend. A moderate west-northwest (310 deg) swell is expected from this source Sunday night into the upcoming week. Models are in decent agreement on this swell, but if it comes in slightly larger than predicted, advisory-level surf will become a possibility late Sunday night into Monday along exposed north and west facing shores of the smaller islands. Local winds will remain in the light to moderate category as a weak front dissipates over the eastern waters today and a ridge builds over the islands this weekend. Periods of heavy showers and thunderstorms will remain in the forecast today due to a combination of this weakening front and a disturbance aloft over the region. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Wind Advisory until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...TS
In the hours before
Special weather statement, Mar 9, 2:53 PM HST, 2 hours 36 minutes before
Special Weather Statement National Weather Service Honolulu HI 253 PM HST THU MAR 9 2017 HIZ025-027-100115- Big Island Interior-Big Island North and East- 253 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE HILO... At 250 PM HST, a strong thunderstorm was located 13 miles southeast of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph. Wind gusts up to 55 mph and nickel size hail are possible with this storm as it approaches the eastern portions of Saddle Road. LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521 TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539 R BALLARD
Special weather statement, Mar 9, 3:13 PM HST, 2 hours 16 minutes before
Special Weather Statement National Weather Service Honolulu HI 313 PM HST THU MAR 9 2017 HIZ008-010-100215- Oahu Koolau-Central Oahu- 313 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY... At 312 PM HST, a strong thunderstorm was located upslope from Mililani and Wahiawa, or 13 miles northwest of Honolulu. The storm is nearly stationary. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations that could be impacted include... Mililani, Wheeler Field, Pearl City, Wahiawa, Waikele, Ahuimanu, Waiahole and Waikane. LAT...LON 2156 15795 2141 15783 2141 15801 2147 15805 TIME...MOT...LOC 0112Z 276DEG 0KT 2148 15795 R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:53 PM HST | Special Weather Statement | HFO | Hawaii | 22 min |
| Mar 9, 3:10 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 50 min |
| Mar 9, 3:13 PM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Mar 9, 3:20 PM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Mar 9, 3:27 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 5:34 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 6:55 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 8:04 PM HST | Special Marine Warning | HFO | 116 min | |
| Mar 9, 8:27 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.